Q: Symptoms & Lamictal Dose
Dear Dr. Phelps:
I began treatment a few months ago for bipolar disorder, but with more
depressive features. I was started on Lamictal initially and upped 25 mg
weekly. Eventually, I forget exactly when, we added Topamax. I
maintained at 200 mg of Lamictal and 50 mg of Topamax for a couple of weeks.
Due to some increased symptoms of depression, the Lamictal dose was increased to
225 mg, the Topamax stopped for a couple of days and then I was started on
Zonegran 100 mg at night. I have always taken my entire Lamictal dose in
Well, I did not tolerate the Zonegran, stopped that after three days and
restarted the Topamax at 25 mg. I noticed beginning last Tuesday I was
feeling more and more tired and foggy. Almost a distant feeling. By
last Thursday I could hardly function, headache that wouldn't quit, legs and
arms felt week, anxious and irritable. I was told to increase the dose to
250 mg and split it 150 in the morning and 100 in the afternoon. Also, up
the Topamax to 50 mg. Granted, I only gave it a day, but I couldn't stand
the way I was feeling. I was crying uncontrollably, panicy, ready to jump
out of my skin.
So, over the weekend I decreased the dose of Lamictal down to 150 mg and Topamax
25 mg on Saturday and down to 100 mg of Lamictal on Sunday. I was much
clearer in the head on Sunday, could concentrate and think better.
My problem is, Monday all my symptoms have returned and have gotten
progressively worse as the week has gone on. I have maintained on 100 mg
of Lamictal this week and have not seen an improvement. I feel like I am
in a nightmare, crying uncontrollably, anxious and I wish desperately that
someone would wake me up. My thoughts are racing, I can't concentrate and
am having an incredibly difficult time working. I have no energy, lay
down, but can't sleep. I am writing because my doctor does not have any
idea what to do at this point.
My question is, can you give your opinion as to my symptoms being related to the
Lamictal, is the dose too low, too high, should I wean off it? I need to
do something because I can not go on like this. I have an appointment with
a new psychiatrist, but that is not for two weeks. I have noticed the past
couple of days I seem to get a few hours of bad anxiety a couple of hours after
taking the Lamictal. I don't want to make another move on the dose until I
get some sense if I should be going up or down. I left the psychiatrist
yesterday with the instruction to take 100-200 mg of Lamictal and 25-50 mg of
Topamax a day and come back in 2-6 weeks. I don't know what to do.
Dear Sharon --
While fearing that this answer is showing up quite late to help with the "what
do I do now?" issue, let's take a stab at the "what happened?" part and see if
it leads to some conclusions as to what general direction to go in now.
While we're at it, let me describe a technique,
originally from ocean navigation, that I use frequently when adjusting
medications. It's called "aiming off". Suppose you're going to cross a channel
in a boat and you want to make a landing on a known, safe beach, on the island
you're heading for. If you head straight for the beach, but miss just
slightly so that there's no beach visible as you approach the island, you won't
know which way to turn: is the beach to your left, or to your right?
So instead, you "aim off": you deliberately aim
somewhat west (for example) of the beach, so that when you reach the island, and
there's no beach to be seen, you know for sure that you need to turn east
to reach the spot you wanted. Get it?
I just came from a big meeting about Lamictal, where
even the high priest of research (Dr. Joe Calabrese, a really smart guy)
on this drug didn't seem to get what I was asking -- maybe because I didn't
explain the technique of "aiming off" -- when I wanted to know if he'd ever
seen a case of lamotrigine making bipolar disorder worse. His answer to
what he took to be a general question -- "does lamotrigine induce manic
symptoms?" -- was very clear: "that doesn't happen, look, we've got the data
right here, see?: the group that got lamotrigine didn't get any more manic than
the group that got placebo".
But what you want to know, and what I wanted to know to
handle a case just like yours, is: "has lamotrigine ever, in anyone,
clearly made the manic-side symptoms worse?" Because if that clearly happened,
even just once, we'd have to wonder if lamotrigine could be doing that to you
when the dose goes up to 250 mg from 200. In that case, we'd want to use the
"aim off" logic in reverse, you see? We'd know that for sure, it's
possible that lamotrigine could be making you experience that "crying
uncontrollably, panicy, ready to jump out of my skin" feeling. If somehow we
knew that lamotrigine couldn't do that, e.g. if there was never a single case
report of lamotrigine making manic symptoms worse, and the high priest Calabrese
says it doesn't happen, the we would probably look at the Zonegran on/off part
of this, or the Topomax on/off/on part, and figure somehow it came from there
(blood level changes in Lamictal; or more likely, something that was triggered
by turning things on or off; or even that no, it just has to do with the cycling
of your illness perhaps. But in any of these cases, we wouldn't be wondering
about the lamotrigine.
That's why it's so crucial that there is a recent case
report in a respected journal of hypomania associated with lamotrigine.Margolese
Too bad we have just this single case to go by, but for now, it dictates for me
the way to use the "aim off" strategy: we must be west of the target beach, as
planned, so turn east -- turn down the lamotrigine.
However, you should be aware that probably over 90% of
mood experts you'd ask would not agree with this strategy, because they would
not view the single case report as so crucial a concept, trusting instead the
position of Dr. Calabrese. Thus, they would not turn down the lamotrigine.
On the other hand, probably 90% of mood experts would
agree on another aspect of the plan: "treat the symptoms". So, we'd probably
nearly all recommend treating the crying uncontrollably, panicy, ready to jump
out of your skin feeling with something that would bring this under control
rapidly, then figure things out from there. This probably means either Depakote,
being very careful to lower lamotrigine somewhat as the Depakote is
added to keep from doubling the level as Depakote can do; or Zyprexa -- because
both are very fast and very good for these symptoms. Others might use Seroquel
or even just a benzodiazepine like lorazepam or clonazepam.
I hope something good has already happened, and that
this letter might at least give you a way to think of the situation, though not
really telling you how to fix it.
Published September, 2003